Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 109, NWS Cheyenne, WY

June 22, 2018Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2018, 2:33 PM MDT for Cheyenne County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2018, 2:33 PM MDT (20:33 UTC)
Expired
Jun 22, 2018, 2:49 PM MDT
In force
16 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:13 PM MDT, 20 minutes earlier.

Area forecast discussion, Jun 22, 2:13 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MDT Fri Jun 22 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 210 PM MDT Fri Jun 22 2018

Faster movement of an upper shortwave and strong convection across
eastern Colorado have limited convective development over the CWA
this afternoon with just isolated activity currently. Expect some
increase still into this evening as the main upper trough axis moves
by but severe potential looks to be reduced, and mainly over the
southern Panhandle. Clearing out later tonight as the trough exits
to the east of the CWA.

Saturday is looking warm and dry through much of the day with the
upper flow backing slowly to the WSW ahead of the next upper system
that will be affecting the area. Some modest instability progged in
the afternoon which could allow for some high-based convection as
the low levels will be somewhat dry. Gusty winds the main threat
from any of these.

Showers and tstms will become more widespread Saturday night and
continue through Sunday as an upper low moves across Wyoming. Still
a threat for heavy rainfall in some areas, mainly northern and eastern
parts of the CWA as the system will be slow-moving. Stronger instability
now progged to remain more southeast of the CWA Sunday but some decent
CAPE still noted over the NE Panhandle. Precipitation should begin
winding down Sunday night as the upper low moves east across Nebraska.

.LONG TERM...(Monday through Friday)
Issued at 210 PM MDT Fri Jun 22 2018

12Z medium range models/ensembles are in good agreement next week.
The upper low responsible for the locally heavy rainfall late
this weekend will be located over the central High Plains Monday.
Lingering wrap-around moisture will produce scattered showers and
isolated tstorms through the afternoon, however rainfall amounts
be lighter. A high-amplitude mid/upper ridge over the Intermountain
West will slide east across the north/central Rockies and Plains
Monday night and Tuesday. Shortwave energy traversing the US/Canadian
border will flatten the ridge, resulting in zonal flow aloft into
Wednesday. Another eastern Pacific trough moves onshore into the
western CONUS Thursday, with the flow aloft becoming southwesterly.
A surface front will extend from the northern Rockies east across
the central Dakotas and Upper Midwest, and will be the focus for
convection. A warm and dry weather pattern is shaping up for Tuesday
through Friday. Daytime highs will range from the 80s to lower 90s,
with overnight lows in the 50s to around 60.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1155 AM MDT Fri Jun 22 2018

VFR conditions will prevail outside of convection. Thunderstorms
will develop between 18Z and 21Z in southeast WY, and western NE
Panhandle after 21Z. Primary hazards for aviation will be large
hail, strong surface winds, icing and low level wind shear. There
will be brief MVFR CIG/VIS INVOF convection. Convection will taper
off after 03Z, with VCSH from 03Z to 06Z for western NE Panhandle.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Fri Jun 22 2018

Widely scattered showers and a few storms will move across the
area into this evening before dissipating. Saturday will be dry
and warm through mid-afternoon then showers and a few storms will
increase out west by late in the afternoon. Widespread showers and
thunderstorms are expected Saturday night through most of Sunday
with wetting rains likely in many areas. The rain will taper off
Sunday night into Monday with drier and warmer conditions then
making a return.

&&

.HYDROLOGY...
Issued at 316 AM MDT Fri Jun 22 2018

Showers and thunderstorms, some accompanied by heavy rainfall, will
begin Saturday night and continue Sunday a deep upper level low
pressure system passes over the region. Wrap-around moisture will
extend the threat through Monday morning. Localized flash flooding
will be possible, especially areas saturated from recent heavy rain,
and burn scars in Albany County. A Flash Flood Watch may be issued
tonight or early Saturday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 22, 11:26 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1126 AM MDT Fri Jun 22 2018

WYZ101>118-231045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
into this evening. A few storms could become strong to severe
mainly near the Nebraska border this afternoon with hail and gusty
winds the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night through Sunday, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ119-231045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-East Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered strong to severe thunderstorms will be
possible this afternoon and evening. Storms will be capable of
producing large hail and strong winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night into Sunday night, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jun 22, 2:22 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
222 PM MDT FRI JUN 22 2018

NEZ021-055-222100-
Cheyenne NE-Morrill NE-
222 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Redington, or 21 miles northeast of Kimball, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.

LAT...LON 4132 10337 4147 10336 4154 10309 4136 10311
TIME...MOT...LOC 2021Z 252DEG 13KT 4142 10332

Emanuel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:22 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 21, 6:49 PM MDTSpecial Weather StatementCYSLaramie11 min
Jun 21, 6:56 PM MDTSevere Thunderstorm WarningCYSLaramie14 min
Jun 21, 7:03 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jun 21, 7:21 PM MDTSpecial Weather StatementCYSConverse39 min
Jun 22, 5:19 PM MDTSpecial Weather StatementCYSGoshen26 min
Jun 22, 5:30 PM MDTSpecial Weather StatementCYSGoshen30 min
Jun 22, 5:45 PM MDTSevere Thunderstorm WarningCYSGoshen45 min
Jun 21, 11:41 PM MDTSpecial Weather StatementCYSScotts Bluff34 min
Jun 22, 2:22 PM MDTSpecial Weather StatementCYSCheyenne38 min
Jun 22, 3:51 PM MDTSpecial Weather StatementCYSCheyenne24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.